Alert archive / California / High Surf Advisories in 2025

High Surf Advisory 3, NWS Eureka, CA

March 26, 2025Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Mar 26, 2025, 3:46 AM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Mar 27, 2025, 11:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2025, 3:46 AM PDT (10:46 UTC)
In effect from
Mar 27, 2025, 11:00 AM PDT
Expired
Mar 28, 2025, 5:00 AM PDT
In force
18 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2025-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2025-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WHUS46 KEKA 261046
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
346 AM PDT Wed Mar 26 2025

CAZ101-103-104-109-261900-
/O.NEW.KEKA.SU.Y.0003.250327T1800Z-250328T1200Z/
/O.CON.KEKA.BH.S.0010.000000T0000Z-250326T2100Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
346 AM PDT Wed Mar 26 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 5 AM PDT
FRIDAY...

* WHAT... For the Beach Hazards Statement, increased threat of
  sneaker waves expected this morning. For the High Surf 
  Advisory, large breaking waves with dangerously high runup of on
  beaches of 22 to 26 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...For the High Surf Advisory, from 11 AM Thursday to 5 AM 
  PDT Friday. For the Beach Hazards Statement, until 2 PM PDT 
  this afternoon. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged! Large, unexpected 
  waves can sweep across the beach without warning, sweeping 
  people into the sea from rocks, jetties, and beaches. These 
  sneaker waves can also move large objects such as logs, 
  crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
6 follow-up statements
546 
WHUS46 KEKA 261557
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
857 AM PDT Wed Mar 26 2025

CAZ101-103-104-109-270000-
/O.CON.KEKA.SU.Y.0003.250327T1800Z-250328T1200Z/
/O.CON.KEKA.BH.S.0010.000000T0000Z-250326T2100Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
857 AM PDT Wed Mar 26 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM THURSDAY TO
5 AM PDT FRIDAY...

* WHAT...For the Beach Hazards Statement, increased threat of
  sneaker waves expected this morning. For the High Surf 
  Advisory, large breaking waves with dangerously high runup of on
  beaches of 22 to 26 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...For the High Surf Advisory, from 11 AM Thursday to 5 AM
  PDT Friday. For the Beach Hazards Statement, until 2 PM PDT this
  afternoon.

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged! Large, unexpected 
  waves can sweep across the beach without warning, sweeping 
  people into the sea from rocks, jetties, and beaches. These 
  sneaker waves can also move large objects such as logs, 
  crushing anyone caught underneath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

Don't be fooled by an ocean that looks calm.  There can be
30 minutes of small waves before a sneaker wave strikes.  Avoid
rocks and jetties. Avoid steep beaches.  Stay much farther back
from the water and never turn your back on the ocean.

&&

$$
760 
WHUS46 KEKA 262200
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
300 PM PDT Wed Mar 26 2025

CAZ101-103-104-109-270600-
/O.CON.KEKA.SU.Y.0003.250327T1800Z-250328T1200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
300 PM PDT Wed Mar 26 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM THURSDAY TO
5 AM PDT FRIDAY...

* WHAT...large breaking waves with dangerously high runup of on 
  beaches of 22 to 26 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 11 AM Thursday to 5 AM PDT Friday. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
511 
WHUS46 KEKA 270606
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1106 PM PDT Wed Mar 26 2025

CAZ101-103-104-109-271415-
/O.CON.KEKA.SU.Y.0003.250327T1800Z-250328T1200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1106 PM PDT Wed Mar 26 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM THURSDAY TO
5 AM PDT FRIDAY...

* WHAT...Large breaking waves with dangerously high runup of on 
  beaches of 22 to 26 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 11 AM Thursday to 5 AM PDT Friday. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
559 
WHUS46 KEKA 271418
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
718 AM PDT Thu Mar 27 2025

CAZ101-103-104-109-272230-
/O.CON.KEKA.SU.Y.0003.250327T1800Z-250328T1200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
718 AM PDT Thu Mar 27 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 5 AM PDT FRIDAY...

* WHAT...Large breaking waves with dangerously high runup on
  beaches of 22 to 25 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 11 AM this morning to 5 AM PDT Friday. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
527 
WHUS46 KEKA 272200
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
300 PM PDT Thu Mar 27 2025

CAZ101-103-104-109-280600-
/O.CON.KEKA.SU.Y.0003.000000T0000Z-250328T1200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
300 PM PDT Thu Mar 27 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WHAT...Large breaking waves of 22 to 24 feet with dangerously
  high runup on beaches.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Until 5 AM PDT Friday. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$
422 
WHUS46 KEKA 280919
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
219 AM PDT Fri Mar 28 2025

CAZ101-103-104-109-281200-
/O.CON.KEKA.SU.Y.0003.000000T0000Z-250328T1200Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
219 AM PDT Fri Mar 28 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* WHAT...Large breaking waves of 20 to 22 feet.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...Until 5 AM PDT early this morning. .

* IMPACTS...Dangerous surf conditions and localized beach 
  erosion. Beachcombing is highly discouraged!.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves along the coast will lead to increased wave
run-up on beaches with waves topping and washing over large rocks
and jetties. These large waves can be erratic and unpredictable.
Use extra caution near the surf zone as these large waves will be
capable of sweeping people into the frigid and turbulent ocean
water. Mariners traversing the bar are urged to exercise extreme
caution or stay in port until the threat subsides. Please contact
the U.S. Coast Guard for information regarding harbor and bar
closures.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 25, 3:37 PM PDT, 12 hours 9 minutes earlier.

Area forecast discussion, Mar 25, 3:37 PM PDT, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
337 PM PDT Tue Mar 25 2025

.SYNOPSIS...Warm and dry conditions will last through today beneath a
high pressure ridge. A sneaker wave threat will be prevalent through
Wednesday as a long period swell dominates the sea state - see the
Beach Hazards Statement for more information. Precipitation and
strong winds are likely Wednesday through early Friday as a more
active pattern sets in.

&&

.DISCUSSION...Warm, summer-like conditions have prevailed for a final
day beneath a strong high pressure ridge. Max temperatures will
likely near or break records in some interior valleys this
afternoon. NBM probability of temperatures exceeding 80 degrees are
still high (>75%), although high cloud cover streaming overtop the
ridge may slightly dampen these temps. Valleys in southern Mendocino
and Lake County are likely to see >85 degrees before the day is out.
The coasts also remained mostly clear and warm (>60 degrees), with
the stratus deck expected to return late this evening.

Cloud cover and southerly winds will begin to increase Wednesday
morning ahead of a strong frontal boundary stemming from a deep low
pressure system offshore. A wind advisory is in effect beginning at
11AM Wednesday as the initial low level 925 mb jet develops along
the north coast. Winds will increase further by mid-afternoon as the
frontal boundary moves onshore. Probability of gusts exceeding 45
mph are high (50 to 80%) for northern Humboldt and Del Norte coasts,
including Crescent City. Higher gusts are possible through late
afternoon.

Models continue to highlight potential for convective activity
Wednesday afternoon as substantial surface heating generates
buoyancy alongside mid level moisture ushered in ahead of the
front. SPC includes northern Humboldt, Trinity and Del Norte in
thunderstorm threat but Marginal/slight risk is still confined to OR
and WA. Still, model reflectivity is beginning to pick up
slightly higher dBZ cells within prefrontal showers beginning
Wednesday afternoon, especially in eastern Trinity.

Winds will remain a rather long term threat as
an intensely strong surface low cycles off the OR/WA coast,
gradually migrating closer to the coast and tightening the coastal
pressure gradient. Winds will likely remain elevated overnight, with
gusts 30 to 40 mph likely along the coast and higher elevations of
the coast ranges, especially in Del Norte County. Models are in
fairly good agreement on the low track, lending favor to another
period of particularly strong winds developing Thursday
morning/afternoon. 925 mb winds are forecasted to 60 to 70 knots
with favorable instability allowing for stronger gusts to mix down
to the surface. Gusts exceeding 50-55 mph are possible (NBM: 50 to
65%) in the same wind prone locations through at least 5PM.

For precipitation: moderate intensity rainfall is expected to
continue beyond the initial front with moist SW flow from the
offshore low. Precip will be moderate to locally heavy in Del Norte
County and windward ridges of the Kind Range through Friday morning,
light to moderate for the rest of the CWA. 3 hour max rainfall rates
may approach 0.50 to 0.75 inches in Del Norte/northern Humboldt
Thursday afternoon/evening as the low gets closer to the coast. WPC
has kept 48 hours totals around 1 to 3 inches for Humboldt, Del
Norte, Trinity and northern Mendocino through Friday. Southern Mendo
and Lake can expect 0.20 to 0.80 inches with locally higher amounts
on higher elevations. The greatest potential for minor flooding
concerns will be the secondary surge Thursday afternoon when rain
rates will likely be the highest.

Snow levels have consistently remained around 3500 to 4000 feet,
confining most snow impacts to higher elevations of Highways 3, 36
and 299. 3 to 6 inches are possible by Friday afternoon at Scott
Mountain Pass (2 to 4 Thursday afternoon, additional 1 to 3
possible Friday morning.

Weak ridging is possible early this weekend before model clusters
bring another deep troughing pattern to the PNW on Sunday. Model
guidance shows ample QPF and a rapidly deepening surface low
approaching the California coast by late Saturday night/Sunday
morning. With long range models showing a more active pattern
(including CPC highlighting a slight to moderate risk of heavy
precipitation 4/1 through 4/3), 10 day river forecasts are starting
to note potential for reaching monitor/action stages by next week.
Updates to the long term forecast will resolve in the coming days.
JMM

&&

.AVIATION...After dense fog this morning, which was
amplified by low level inversion and subsidence, the coastal
terminals have faired better this afternoon, drastically improving
from LIFR to VFR after the fog and stratus layer dissipated.
Conditions will maintain through the evening at MVFR or so for the
coastal terminals. Of particular concern is the incoming storm
system. KCEC could see LLWS by 19z on Wednesday. The probability
of gusts > 40 kts climbs upwards from 60% after 22z as winds mix
down towards Wednesday evening, rain chances are likely at this
time. For a 6 hour accumulation of .05" or greater, we see 70%
chance at KCEC by 5pm and 54% chance for KACV. The chance of
wetting rain for KUKI is 40% by 5pm tomorrow and consistently
looks likely as Wednesday evening approaches. The convective
outlook is also of concern with thunderstorms also possible. Fog
could be a factor late tonight and in the early morning hours
Wednesday. /EYS

&&

.MARINE...Winds are generally light today with gusts
below 15 kts through early Wednesday. Winds will gradually turn
southerly as an intensifying Pacific cyclone approaches shore. A
moderate, lone long period westerly swell around 7 feet will control
the sea state today with little wind waves to speak of.

Unsettled conditions will quickly build during the day Wednesday. A
strong Pacific cyclone is forecast to skirt from south to north
across the waters. This will bring strong gale conditions,
especially to the northern waters with southerly gusts in excess of
45 kts and reaching storm level gusts (55) near the neighboring
Oregon waters offshore, Thursday morning. A Gale Warning has been
hoisted for the northern inner and outer waters, Wednesday afternoon
Thursday evening. Gusts in the southern waters will be just under
Gale thresholds with isolated areas reaching Gale conditions.
Small craft advisories are in effect for the southern waters until
large southerly waves move in Thursday by 19z, a hazardous seas
watch has been hoisted to cover.

Regardless, gale winds will steepen short period seas to over 10
feet in all waters by early Thursday, with seas over 17 feet in the
northern waters. Gale conditions will most likely begin to ease by
late Thursday night, but a very steep mid period westerly swell in
excess of 20 feet will build behind the cyclone, maintaining steep
and hazardous seas through the end of the week. /JHW /EYS

&&

.BEACH HAZARDS...A long period westerly swell of up to 7 feet
will dominate the sea state through the day. With less short period
seas to speak of, this swell will create a moderate sneaker wave
risk today into early Wednesday. These long period waves can
generate sporadic, deceptively calm lulls in wave activity ending
with a large set of breaking waves unexpectedly washing far up
beaches.

Stormy weather will build in Wednesday and Thursday. On the tail end
of the storm, a large westerly swell is currently forecast to build
in in excess of 23 feet ft which will generate dangerously large
surf of  24 to 28 ft on area beaches through the end of the week. A
High Surf Advisory is likely to be hoisted for Thursday afternoon
which upcoming forecasters will delegate. /JHW /EYS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Beach Hazards Statement through Wednesday afternoon for
     CAZ101-103-104-109.

     Wind Advisory from 5 PM Wednesday to 11 PM PDT Thursday for
     CAZ101.

     Wind Advisory from 11 AM Wednesday to 11 PM PDT Thursday
     for CAZ102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning from noon Wednesday to 9 PM PDT Thursday for
     PZZ450-470.

     Small Craft Advisory from noon Wednesday to noon PDT
     Thursday for PZZ455-475.

     Hazardous Seas Watch from Thursday afternoon through
     Thursday evening for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:17 AM PDTWinter Weather AdvisoryEKA53 hr

Nearby

High Surf Advisories in California, 2025Every high surf advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.